Pennsylvania, 2018High Wind in Pennsylvania, April 4, 2018
April 4, 2018 · NWS CLE · 1 event in 1 county or zone
An area of deep low pressure over southern Illinois early in the afternoon of April 3rd moved quickly northeast and crossed Lake Erie during the evening hours. The low continued to deepen and eventually passed to the north of daybreak just before daybreak on the 4th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of deep low pressure over southern Illinois early in the afternoon of April 3rd moved quickly northeast and crossed Lake Erie during the evening hours. The low continued to deepen and eventually passed to the north of daybreak just before daybreak on the 4th. Northwest winds on the back side of the low gradually increased during the morning hours of the 4th and peaked around midday most areas. Gusts in excess of 60 mph were reported at a couple light houses along the south shore of Lake Erie. Wind gusts decreased further inland. Trees, large limbs and power lines were reported down near the lake shore. The high winds caused flooding on Presque Isle. Roads were underwater in places and had to be closed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 4, 12:02 PM EST, 58 minutes earlier.
Area forecast discussion, Apr 4, 12:02 PM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
102 PM EDT Wed Apr 4 2018
.SYNOPSIS...
High pressure will build east across the lower Great Lakes
tonight through Thursday before exiting off the Mid Atlantic
Coast Friday morning. Low pressure will move east across the
lower Great Lakes Friday forcing a weak cold front across the
local area. High pressure will then build east across the
region Friday night through the weekend.
&&
.NEAR TERM /THROUGH THURSDAY NIGHT/...
High westerly winds will continue into this evening before
rapidly diminishing. Wind gusts are currently around 50 mph
across the central and eastern portions of the CWA, with gusts
in excess of 55 to 60 mph occurring along the lakeshore from
Ashtabula to Erie County. Western areas have already subsided a
bit with gusts to around 40 to 45 mph.
Lake effect snow showers will continue across the Snowbelt as
wrap around moisture continues to move into the area. Bands
should become a little more organized for a couple hour period
late this evening into early tonight across far northeast OH
into northwest PA. One to three inches of snow will be possible
under the core of any semi-organized band that is able to
develop. The best threat for this appears to be across portions
of Ashtabula and Crawford Counties. As drier air begins to move
in later tonight this will bring an end to any of the more
organized snow bands and will mean just scattered flurries/snow
showers across the Snowbelt area into early Thursday afternoon
with little to no additional accumulation.
By tomorrow afternoon high pressure will move in from the west,
which should dry everyone out for a time. An area of low
pressure will move across the southern Great Lakes Thursday
night, which will bring snow showers to the area, with the best
chances across the northern third of the CWA. There is still
uncertainty with the exact track of the low, so this will need
to be closely monitored. The farther north it tracks, the less
likely snow is for the area. The current forecast has generally
1 to 3 inches of snow across far northeast OH into northwest
PA, with less than an inch elsewhere. These numbers will likely
change a bit as we get a better handle on where this low will
track, so stay tuned for updates.
Temperatures tonight will drop to the lower and middle 20s, with
highs tomorrow only recovering to the middle 30s across
northeast OH and northwest PA and the lower 40s elsewhere. Lows
Thursday night will be in the upper 20s to lower 30s.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Upper level shortwave and associated positive vorticity maximum
will rotate quickly through the mean flow across the forecast
area and bring a shot of moisture with it. There are major
differences in the European and GFS model solutions for Friday.
GFS is the wettest and European is the driest. The consensus is
to lean in the direction of the European model and a drier
solution Friday.
High pressure ridge aloft and surface high pressure build east
across the forecast area Saturday and Saturday night. This
feature will bring a return to fair weather across the entire
forecast area.
Some warmer air will return Friday along with high sun angle
helping to heat things up a tad. This should help boost
temperatures back into the lower to middle 40s across the area
after overnight lows in the lower to middle 30s Thursday night.
Northwest flow and cold air return Friday night ahead of the
surface high pressure. The high will pump more cold air into the
region from the north. The cold air advection until the high
settles in over the forecast area will continue Saturday and
Saturday night. A blend of guidance temperatures supports this
cold air pattern so will lean in that direction.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
No major changes in the overall upper level pattern expected
during the extended periods. A fast moving upper level jet
stream will continue to push shortwave after shortwave into the
local area early in the period. There will be some major
amplification of the upper level ridge in the western United
States by Tuesday morning that will help to deepen a trough in
the eastern part of the country. Unfortunately, this means more
of the same with deepening surface low pressure system over the
lower Great Lakes. The only difference here is the deeper
digging upper level trough will cause cyclogenesis to occur
along the Atlantic coast and this will aid in pulling the
surface low east of the area. The low will become absorbed with
the coastal low by mid week. Another surge of cold air will
return into the forecast area in the wake of the low pressure
system on Tuesday. This storm system will bring moisture with it
and of course a mix of rain/snow once again. Little change to
current forecast temperatures as they look reasonable.
&&
.AVIATION /12Z Wednesday THROUGH Sunday/...
Very strong winds will continue at KCLE, KCAK, KYNG, and KERI
into this evening before dying down. Gusty winds will continue
along the lakeshore through tonight with gusts to around 20 to
25 knots. Lake-effect snow showers will affect primarily the
Snowbelt area, but confidence is not high enough as to where
exactly bands will set up this evening into early tonight to
include IFR conditions in any of the TAFs. KERI and KYNG will
have the best shot at IFR conditions in lake-effect snow between
00Z and 06Z tonight.
Expect generally VFR conditions through tonight, except period
of MVFR in any lake-effect snow shower. Clouds begin to clear
tomorrow morning with widespread VFR conditions from then
through the end of the forecast period.
.Outlook...Non-VFR possible Thursday night through Friday night.
&&
.MARINE...
Deepening low pressure will continue to track across southern
Ontario into Quebec today, a favorable path for strong winds on Lake
Erie. Will expand the gale warning to the western basin and upgrade
the eastern half of the lake to a storm warning. Winds aloft are
expected to be 50-60 knots and those winds could mix down to the
surface as strong pressure rises are coupled with strong cold
advection today and a favorable southwest direction exists into
mid/late afternoon. Once the wind begins to veer westerly and the
strongest pressure rises begin to shift east, winds will diminish on
Lake Erie from west to east from mid afternoon into the evening.
High pressure will track quickly across the Ohio valley on Thursday
and winds will back to the southwest and south but not for long.
Another strong cold front will drop across the lake on Friday and
small craft advisories will likely be needed as winds become WNW.
Winds should begin to decrease on Saturday and high pressure is
expected to be overhead on Sunday. Winds will become southeast on
Monday ahead of the next strong storm system.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...High Wind Warning until 8 PM EDT this evening for OHZ012-089.
Wind Advisory until 8 PM EDT this evening for OHZ010-011-013-
014-020>023-031>033-038.
Wind Advisory until 4 PM EDT this afternoon for OHZ003-006>009-
017>019-027>030-036-037-047.
PA...High Wind Warning until 8 PM EDT this evening for PAZ001-002.
Wind Advisory until 8 PM EDT this evening for PAZ003.
MARINE...Low Water Advisory until 4 PM EDT this afternoon for
LEZ142>144-162>164.
Gale Warning until 4 PM EDT this afternoon for LEZ142-143-162-
163.
Gale Warning until 8 PM EDT this evening for LEZ144>146-
164>166.
Storm Warning until 8 PM EDT this evening for LEZ147>149-
167>169.
&&
SYNOPSIS...Mottice
NEAR TERM...Mottice
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...Mottice
MARINE...KosarikHazardous weather outlook, Apr 4, 3:27 AM EST, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
427 AM EDT Wed Apr 4 2018
LEZ144-164-050830-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie open waters from The Islands to Vermilion OH-
427 AM EDT Wed Apr 4 2018
...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...LOW WATER ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Low Water Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ145-146-165-166-050830-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
427 AM EDT Wed Apr 4 2018
...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ142-143-162-163-050830-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
427 AM EDT Wed Apr 4 2018
...GALE WARNING IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...LOW WATER ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Low Water Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-147>149-167>169-050830-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
427 AM EDT Wed Apr 4 2018
...GALE WARNING IN EFFECT UNTIL 10 AM EDT THIS MORNING...
...STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ003-006>009-017>019-027>030-036-037-047-050830-
Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-
Crawford-Richland-Ashland-Marion-Morrow-Knox-
427 AM EDT Wed Apr 4 2018
...WIND ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ012-089-PAZ001-002-050830-
Lake-Ashtabula Lakeshore-Northern Erie-Southern Erie-
427 AM EDT Wed Apr 4 2018
...HIGH WIND WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ010-011-013-014-020>023-031>033-038-PAZ003-050830-
Lorain-Cuyahoga-Geauga-Ashtabula Inland-Medina-Summit-Portage-
Trumbull-Wayne-Stark-Mahoning-Holmes-Crawford-
427 AM EDT Wed Apr 4 2018
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Northern Erie
- When
- April 4, 1:00 PM EST to 2:00 PM EST
- Where
- Northern Erie forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
High winds downed several trees, large limbs and power lines across Millcreek Township. The high winds also caused flooding on Presque Isle forcing roads to be closed. A semi truck was blown over on Interstate 90 near Erie.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New York, April 4, 20181 death · 1 injured · $345,000 · 65 kt wind · 17 events
- High Wind in New York, April 4, 2018$190,000 · 53 kt wind · 5 events
- Strong Wind in New York, April 4, 2018$80,000 · 4 events
- High Wind in New York, April 4, 2018$75,000 · 57 kt wind · 3 events
- High Wind in Pennsylvania, April 4, 201852 kt wind · 32 events
- Damaging Winds in Georgia, April 4, 2018$24,000 · 55 kt wind · 7 events
- High Wind in New York, April 4 to 5, 201853 kt wind · 20 events
- Strong Wind in New Jersey, April 4, 2018$20,000 · 2 events
- High Wind in Pennsylvania, April 4, 201852 kt wind · 10 events
- High Wind in Wyoming, April 4, 201856 kt wind · 7 events
- High Wind in New Jersey, April 4, 201850 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 4, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750949.